Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 18, NWS Flagstaff, AZ

December 27, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Dec 27, 2020, 1:32 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Dec 28, 2020, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2020, 1:32 PM MST (20:32 UTC)
In effect from
Dec 28, 2020, 12:00 PM MST
Expired
Dec 28, 2020, 6:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS75 KFGZ 272032
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
132 PM MST Sun Dec 27 2020

AZZ011>017-039-040-290100-
/O.NEW.KFGZ.WI.Y.0018.201228T1900Z-201229T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M., 
Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
132 PM MST Sun Dec 27 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MST MONDAY...

* WHAT...Southwest winds 20 to 30 mph, with gusts from 40 to 55 
  mph.

* WHERE...From east Flagstaff to the New Mexico border, including
  north facing sections of the Mogollon Rim and White Mountains.

* WHEN...From 12 PM to 6 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
3 follow-up statements
626 
WWUS75 KFGZ 280903
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
203 AM MST Mon Dec 28 2020

AZZ011>017-039-040-290100-
/O.CON.KFGZ.WI.Y.0018.201228T1900Z-201229T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M., 
Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
203 AM MST Mon Dec 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph, with gusts from 40 to 55 
  mph.

* WHERE...From east Flagstaff to the New Mexico border, 
  including north facing sections of the Mogollon Rim and White 
  Mountains.

* WHEN...From 12 PM to 6 PM MST today.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
173 
WWUS75 KFGZ 281935
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1235 PM MST Mon Dec 28 2020

AZZ011>017-039-040-290100-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-201229T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M., 
Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
1235 PM MST Mon Dec 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...From east Flagstaff to the New Mexico border, 
  including north facing sections of the Mogollon Rim and White 
  Mountains.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
763 
WWUS75 KFGZ 290057
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
557 PM MST Mon Dec 28 2020

AZZ011>017-039-040-290200-
/O.EXP.KFGZ.WI.Y.0018.000000T0000Z-201229T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M., 
Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
557 PM MST Mon Dec 28 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Gusty southwest winds from east of Flagstaff to the New Mexico 
border will continue to rapidly decrease this evening.

A few gusts from 30 to 35 mph will remain possible through 8 PM 
MST, but the gusts in excess of 40 mph are no longer expected. 

Winds will become light and switch to the northwest later tonight 
and into Tuesday.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 27, 9:35 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 27, 9:35 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
935 AM MST Sun Dec 27 2020

.SYNOPSIS...Locally breezy winds continue today with snow showers
possible near the Utah border. An approaching storm system will
create windy conditions on Monday. Chances for rain and snow will
increase Monday afternoon and into Tuesday as the storm moves
across Arizona. Dry conditions will return on Wednesday.

&&

.DISCUSSION...Moisture convergence in the warm sector of our
approaching storm will lead to rain/snow showers in far northern
Arizona this afternoon. Current grids have some localized impacts
and PoPs are higher from the package issued yesterday. This looks
good, but we will need to monitor to potentially increase PoPs even
further.

Otherwise, all eyes are on our approaching Pacific storm. Expect
upslope flow and low-level instability to increase tonight, with
showers breaking out ahead of the front during the day Monday. The
bulk of the precipitation will wait until Monday night, associated
with the cold front, with lingering post-frontal instability showers
through Tuesday.

Models have backed off a bit on QPF totals since yesterday and the
current forecast reflects that. Although most snow totals are not
impressive, impacts could be fairly widespread as snow levels
plummet below 4000 feet Monday night.

The other concern is pre-frontal wind speeds. Many areas from east
Flagstaff eastward will likely exceed Wind Advisory criteria and it
is likley that headlines will be issued this afternoon.

That's all for now, no short term updates planned at this point.

&&

.AVIATION...For the 18Z package...Some -SHSN may produce areas of
MVFR or even local IFR cig/vsby through 03Z north of KGCN. Sfc winds
S-SW 5-15 kts with gusts up to 20kts this afternoon, especially over
higher terrain. Otherwise, expect mainly VFR conditions through 18z
Monday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Light snow showers are possible over the Kaibab
Plateau today, with dry and mild weather elsewhere. Light southwest
winds today will increase significantly on Monday. Expect cooler
temperatures, with rain and snow showers spreading west to east by
Monday afternoon and evening.

Tuesday through Thursday...Cold Tuesday with rain and snow showers
ending from the west. Many areas will see wetting rain or snow from
Monday night through Tuesday. Dry Wednesday and Thursday, with a
slight warming trend. Lighter west-northwest wind Tuesday behind the
front, turning northerly Wednesday, and back to westerly on Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...AT
FIRE WEATHER...JJ/AT

For Northern Arizona weather information visit weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.